Don’t panic! Six common causes of irregular bleeding on the pill

irregular bleeding pill

Two of the most common forms of contraception are the combined pill (known simply as ‘the pill’), and the progesterone only pill (known as the ‘mini pill’). The pill contains both oestrogen and progestin, a synthetic version of progesterone, to prevent ovulation, while the mini pill only contains progestin.
These hormones suppress a part of the brain known as the pituitary gland, which stops sex hormones being released, in turn preventing ovulation.

Women use the pill for contraception, to regulate periods, to reduce period pain, to help with premenstrual symptoms, or any combination of these. The pill is not suitable for all women, and some are better off using the mini pill.

Differences in bleeding between the combined pill and the mini pill

With the combined pill you generally take it for three weeks, then have one week where you have a ‘pill break’, during which bleeding will occur. This happens because the body has a break from synthetic oestrogen, and the womb lining which has built up with the oestrogen stimulation over the previous weeks then breaks down with the sudden drop in oestrogen levels.

It is completely normal for this to happen with the combined pill. This has been a traditional way of the taking the contraceptive pill because it mimics the normal menstrual cycle with a ‘period’ each month. New preparations of the combined pill have extended hormone dosing so that women can get periods less than once a month.

The mini pill is taken daily with no break, and with some older mini pills it needs to be taken strictly within a three hour window each day. As there is no pill break, there is no set withdrawal bleed. But women respond to the extra progestin in different ways — studies of the womb have found that women who take the mini pill have irregular secretory womb lining, and there is increased thickening in lining in parts, which are fragile and more likely to bleed.1

Women who take the mini pill are more likely to experience irregular bleeding compared with those who take the combined pill. The irregular bleeding is generally nothing to worry about, and does not mean that the pill is not working.

So, women who take the mini pill are more likely to experience irregular bleeding compared with those who take the combined pill. The irregular bleeding is generally nothing to worry about, and does not mean that the pill is not working. But if you find the bleeding too troublesome, speak to your GP as an alternative contraception may be more appropriate.

Although it is more common to have irregular bleeding with the mini pill, bleeding can occur with both types of pills, and there are many reasons why this is the case. Some of these are detailed below.

When starting the combined pill

It is common to have irregular bleeding within the first three months of starting the combined pill. This is because the body is adjusting to the increased amount of oestrogen and progesterone. Each person’s womb reacts differently to this initial fluctuation in hormone level. In some people the womb lining thickens excessively, which means there would be shedding of the lining when there are temporary dips in the progesterone and oestrogen level, such as before the next tablet is taken the next day.

Progesterone only pill causing irregular bleeding

Mini pills have a variable effect on periods in women — some women continue to have regular periods (up to 50%), some have irregular periods (30-40%) and some have no periods (10-15%).2 Some women just get spotting. This is because the womb lining of different women responds differently to the mini pill, and it is unpredictable – some women have reduced thickening and some women have no thickening to the womb lining.3

Breakthrough bleeding when the combined pill is taken back to back

Some women try to avoid getting a period on the combined pill by omitting the seven day pill break, and taking the combined pill continuously for two months. In this situation, there is continuous oestrogen exposure, which stimulates the endometrium and keeps the lining thick. When it becomes so thick, it also becomes fragile and is more likely to bleed. Many women find they are more likely to experience spotting when this happens. Taking contraceptive pills back to back won’t affect how they work as a contraceptive, but avoid taking more than two packs without a break unless instructed by a health professional, due to increased risk of side effects.

Forgetting to take the pill

If you accidentally forget to take the combined pill there is a sudden drop in the oestrogen level which stimulates the womb lining to shed, causing a withdrawal bleed. This may not happen to all women. When the pill is missed on on one day, you are still protected from pregnancy, and you can just take the missed pill as soon as possible, even if this means taking two pills on the same day.4 Then continue to take the rest of the pack as normal.

However, if the pill is missed on two or more days then you may not be protected against pregnancy. Similar to missing one pill, just take the last pill that is missed or follow the guidelines on the pack, and continue with the rest of the pack as normal. You will need to use extra protection such as condoms for the following seven days to ensure that you are protected against pregnancy.5

Accidentally taking two pills in one day

Taking two pills means that there will be excess oestrogen, which stimulates the womb to have a thicker lining. Because of this, on the following day when the pill is taken there is a relative drop in oestrogen levels, and bleeding may occur due to shedding of the womb lining. However, this does not necessarily happen in all women.

Secondary health conditions

There may be secondary health reasons for irregular bleeding while on the pill, unrelated to the pill itself. For example, the pill is about 91% effective,6 which means you can still get pregnant on it, especially if this is the result of missing two or more pills in a row. If pregnancy occurs, there is a small chance it may be an ectopic pregnancy, where the pregnancy develops outside the womb. This can present with vaginal bleeding and severe pelvic pain.

Bleeding disorders such as von Willebrand’s disease, an inherited condition where there is a lack of a clotting factor, can lead to irregular bleeding while taking the pill. The menstrual bleeds with this condition may be heavy, and there may be other symptoms such as easy bruising and excessive bleeding after dental extraction.

It is common to have irregular bleeding within the first three months of starting the combined pill. This is because the body is adjusting to the increased amount of oestrogen and progesterone. Each person’s womb reacts differently to this initial fluctuation in hormone level.

Chlamydia and sexually transmitted infections may also cause irregular bleeding. This may also be associated with pain on passing urine, abnormal vaginal discharge which is yellow or milky white, and lower abdominal pain.

Endometrial or cervical polyps, which are benign outgrowths of the womb lining, can cause irregular bleeding due to the polyp being fragile and bleeding. These may not cause any other symptoms other than bleeding.

Cervical and endometrial cancers can also present with irregular bleeding. There may be few other symptoms, but there may be vaginal discharge or vaginal discomfort. It is important, therefore, to have regular smear screening to allow for early detection.

As a general rule, if you feel the menstrual bleeding you are experiencing while being on the pill is unusual, frequent, or heavy, then you should see a GP as further tests may be needed.

Featured image shows a menstrual cup on its side on a pink background. Some liquid that looks like blood is inside it and spilling out of it.

References

  1. G. Kovacs, ‘Progestogen-only pills and bleeding disturbances’, Hum Reprod, 1996, Vol. 11, No. 2, pp. 20-23.
  2. FSRH, ‘Management of Unscheduled Bleeding in Women Using Hormonal Using Hormonal Contraception’, FSRH Guidance, [available online], 2009, https://www.rcog.org.uk/globalassets/documents/guidelines/unscheduledbleeding23092009.pdf, (accessed 22 May 2018).
  3. G. Kovacs, ‘Progestogen-only pills and bleeding disturbances’, 1996, pp. 20-23.
  4. NHS Choices Health A-Z, ‘What should i do if i miss the pill’, [website], 2016, https://www.nhs.uk/conditions/contraception/miss-combined-pill/, (accessed 22 May 2018).
  5. NHS Choices Health A-Z, ‘What should i do if i miss the pill’, 2016.
  6. NHS Choices Health A-Z, ‘How effective is contraception at preventing pregnancy’, [website], 2017, https://www.nhs.uk/conditions/contraception/how-effective-contraception/, (accessed 22 May 2018).

Dr. Diana Chiu MBChB (Hons), MRCP, PGCERT (Med Ed), PhD

Diana received her medical degree, with honours, from the University of Manchester. She then went on to receive basic and specialist medical training within the north west of England. She carried out in-depth research in medicine and was awarded a PhD in 2016. Currently, she is finishing her medical training at a large teaching hospital, and one of her greatest interests is medical education. She is an advanced life support instructor and writes regularly for post-graduate examination websites, and also holds a PGCERT in medical education with distinction.

View more